Cookies?
Library Header Image
LSE Research Online LSE Library Services

The scale of predictability

Bandi, F.M, Perron, B, Tamoni, Andrea and Tebaldi, C. (2018) The scale of predictability. Journal of Econometrics, 208 (1). pp. 120-140. ISSN 0304-4076

[img]
Preview
Text - Accepted Version
Download (615kB) | Preview

Identification Number: 10.1016/j.jeconom.2018.09.008

Abstract

We introduce a new stylized fact: the hump-shaped behavior of slopes and coefficients of determination as a function of the aggregation horizon when running (forward/backward) predictive regressions of future excess market returns onto past economic uncertainty (as proxied by market variance, consumption variance, or economic policy uncertainty). To justify this finding formally, we propose a novel modeling framework in which predictability is specified as a property of low-frequency components of both excess market returns and economic uncertainty. We dub this property scale-specific predictability. We show that classical predictive systems imply restricted forms of scale-specific predictability. We conclude that for certain predictors, like economic uncertainty, the restrictions imposed by classical predictive systems may be excessively strong.

Item Type: Article
Official URL: https://www.journals.elsevier.com/journal-of-econo...
Additional Information: © 2017 The Author
Divisions: Finance
Subjects: H Social Sciences > HG Finance
Sets: Departments > Finance
Date Deposited: 20 Nov 2017 10:26
Last Modified: 20 Oct 2019 03:00
URI: http://eprints.lse.ac.uk/id/eprint/85646

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics